Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 307, NWS St. Louis, MO

July 2, 2024Audrain County, Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 2, 2024, 11:34 PM CDT for Audrain County, Boone County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2024, 11:34 PM CDT (04:34 UTC)
Expired
Jul 3, 2024, 12:15 AM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 11:39 PM CDTTSTM WND GST 694 W Centralia, MOMeasurement via weather station southeast of Sturgeon.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS53 KLSX 030434
SVRLSX
MOC007-019-030515-
/O.NEW.KLSX.SV.W.0307.240703T0434Z-240703T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1134 PM CDT Tue Jul 2 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Boone County in central Missouri...
  Central Audrain County in central Missouri...

* Until 1215 AM CDT.

* At 1134 PM CDT, a severe thunderstorm was located over Centralia,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mexico, Centralia, Hallsville, Sturgeon, Rush Hill, Benton City,
  Vandiver, and Thompson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9234 3925 9231 3935 9231 3934 9206
      3934 9172 3911 9170 3913 9234
TIME...MOT...LOC 0434Z 269DEG 40KT 3925 9216 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
3 follow-up statements
052 
WWUS53 KLSX 030446
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1146 PM CDT Tue Jul 2 2024

MOC007-019-030515-
/O.CON.KLSX.SV.W.0307.000000T0000Z-240703T0515Z/
Boone MO-Audrain MO-
1146 PM CDT Tue Jul 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN BOONE AND CENTRAL AUDRAIN COUNTIES...

At 1145 PM CDT, a severe thunderstorm was located 8 miles east of
Centralia, moving east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Public weather station.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Mexico, Centralia, Hallsville, Rush Hill, Benton City, Vandiver, and
Thompson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 9215 3934 9172 3911 9170 3913 9224
TIME...MOT...LOC 0445Z 269DEG 40KT 3925 9199 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Maples
340 
WWUS53 KLSX 030456
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1156 PM CDT Tue Jul 2 2024

MOC019-030505-
/O.CAN.KLSX.SV.W.0307.000000T0000Z-240703T0515Z/
Boone MO-
1156 PM CDT Tue Jul 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3934 9199 3934 9172 3911 9170 3912 9204
TIME...MOT...LOC 0455Z 269DEG 40KT 3925 9184 

$$

MOC007-030515-
/O.CON.KLSX.SV.W.0307.000000T0000Z-240703T0515Z/
Audrain MO-
1156 PM CDT Tue Jul 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL AUDRAIN COUNTY...

At 1155 PM CDT, a severe thunderstorm was located near Mexico, moving
east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Public.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Mexico, Rush Hill, Benton City, Vandiver, and Thompson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 9199 3934 9172 3911 9170 3912 9204
TIME...MOT...LOC 0455Z 269DEG 40KT 3925 9184 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Maples
083 
WWUS53 KLSX 030507
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1207 AM CDT Wed Jul 3 2024

MOC007-030517-
/O.EXP.KLSX.SV.W.0307.000000T0000Z-240703T0515Z/
Audrain MO-
1207 AM CDT Wed Jul 3 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AUDRAIN COUNTY WILL
EXPIRE AT 1215 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3934 9199 3934 9172 3911 9170 3912 9204
TIME...MOT...LOC 0507Z 269DEG 40KT 3925 9167 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:44 PM CDT, 4 hours 50 minutes earlier. Its key messages:

  • Several rounds of thunderstorms are expected tonight through Thursday. The first round is expected tonight with the potential for heavy rainfall and flash flooding across parts of northeast Missouri as well as west central Illinois. Additionally, some of the storms could be severe with damaging winds and possibly large hail.
  • Additional rounds of storms are expected Wednesday night and again Thursday afternoon and Thursday night. Strong to severe storms are possible with each round.
  • Hot and humid weather will continue through Thursday with heat index values around 100 degrees, mainly across east central and southeast Missouri as well as southwest Illinois.
Area forecast discussion, Jul 2, 6:44 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
644 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- Several rounds of thunderstorms are expected tonight through Thursday.
  The first round is expected tonight with the potential for
  heavy rainfall and flash flooding across parts of northeast
  Missouri as well as west central Illinois. Additionally, some of
  the storms could be severe with damaging winds and possibly
  large hail.

- Additional rounds of storms are expected Wednesday night and
  again Thursday afternoon and Thursday night. Strong to severe
  storms are possible with each round.

- Hot and humid weather will continue through Thursday with heat index
  values around 100 degrees, mainly across east central and
  southeast Missouri as well as southwest Illinois.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 331 PM CDT Tue Jul 2 2024

A short wave trough over the Great Plains is producing southerly
flow across the Mid-Mississippi Valley.  This is pulling warm moist
air back into the region ahead of the cold front associated with
this trough.  The trough will progress eastward tonight and will
drag the cold front into Missouri and Illinois.  GFS/RAP are showing
some respectable instability at 3000+ J/Kg MLCAPE ahead of the front
across northern Missouri and southern Iowa, and this is supported by
the HREF mean SBCAPE.  Guidance is also showing 35-40kts of deep
layer shear superimposed on that instability, so a round of severe
thunderstorms looks likely.  Damaging winds look like the most
likely threat, though with 0-1km shear around 20kts and helicity
between 100-200 m2/s2, there could be a few tornadoes as well. Hail
seems to be the lowest threat since freezing levels are forecast to
be between 12,000-13,000 feet.  Instability falls off fairly quickly
during the evening, however a 30-40kt low level jet will continue to
funnel moisture into the boundary tonight, and the high warm cloud
depth along with precipitable water values in excess of 2 inches
will produce conditions favorable for heavy rain. The HREF LPMM is
showing small patches of 3+ inches in northeast Missouri so 1-2
inches of rain with locally higher amounts across northeast Missouri
and west central Illinois looks likely tonight.  A Flood Watch is
therefore in effect in northeast Missouri and west central Illinois
for tonight.

Tonight's convection drives the cold front southeast where it looks
likely to stall across southeast Missouri and southern Illinois.
Instability strengthens to 3000+ J/Kg in the vicinity of the
boundary although the 0-6km shear isn't as strong at between 25-
30kts.  Though the severe threat may not be as widespread, damaging
winds will still be a possibility with Wednesday afternoon/evening's
storms with that much instability.  Several CAMs show more
convection developing overnight over west central or southwest
Missouri and congealing into a squall line which races east into
east central and southeast Missouri by 10-12Z Thursday morning.
While storms do look likely overnight into Thursday morning as a
30+kt low level jet will be overrunning the low level boundary
producing moderate to high moisture convergence, I'm not confident
in the storm mode and severity as the deterministic models keep the
instability farther south than where the CAMs show the strongest
convection.

Regardless, the 4th of July will likely start out wet for the
majority of the forecast area.  Another short wave will move across
the Plains which will turn the surface flow across the Mid-
Mississippi Valley back to the south, pushing the front back to the
north through the day.  Instability jumps up again as the southerly
flow brings more warm, moist air back into the area, and another
round of severe storms with the potential for damaging winds will be
possible Thursday afternoon and evening. The timing of the storms
is uncertain, but 4th of July fireworks shows may be affected.

Carney

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 331 PM CDT Tue Jul 2 2024

The weather should be less active on Friday with the effective
boundary well south of the forecast area in Arkansas.  Models show
the actual synoptic cold front moving through between 12-18Z Friday,
and they do spit out some QPF Friday morning ahead of it.  2m dew
point temperatures do not really drop until after FROPA, and it
looks like there will be some low level convergence along the front,
so a few lingering showers or storms aren't out of the question.
With that said, instability should be limited as the timing will be
well before peak heating and the deep layer shear will also be
limited to 15-25kts.  High temperatures behind the front won't
really be that much cooler on Friday and Saturday, but there should
be a noticeable reduction in humidity as dew point temperatures
fall from the low to mid 70s into the low and mid 60s. The drier
air should allow overnight lows to fall into the low to mid 60s on
Saturday and Sunday morning in most locations outside of St.
Louis. The next upstream short wave dips into the northern Plains
and Upper Midwest Saturday night into Sunday. This will turn the
low level flow back around to the south which will bring higher
humidity back to our area, although current indications are it
won't be quite as humid as this week ahead of the front. Along
with the humidity the chance for scattered convection will also
increase. Medium range guidance shows the synoptic cold front
moving through the Plains Sunday and slowing/washing out over
Missouri Monday. It's tough to pick out in the data after that,
and triggering mechanisms for convection may be limited to outflow
boundaries and MCVs from nocturnal storms. With the potential for
scattered storms each afternoon, temperatures remain near or just
below seasonal normals.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 644 PM CDT Tue Jul 2 2024

A broken line of showers and thunderstorms from IA to western MO is
expected to progress east-southeastward into the region this
evening, although weakening as it continues overnight. How quickly
thunderstorms weaken is unclear, but KUIN has the greatest chance of
seeing the strongest/most intense thunderstorms (relative to other
terminals) with bouts of IFR flight conditions and strong wind
gusts. Coverage and strength of showers and thunderstorms late
tonight into Wednesday morning is even more uncertain as they reach
St. Louis metro terminals and potentially linger at KCOU and KJEF.

After a return to dry conditions late Wednesday morning, additional
showers and thunderstorms will develop, with highest confidence in
development in southeastern MO and southwestern IL, south of all
terminals. Showers and thunderstorms will likely lift back northward
Wednesday evening into overnight, but largely near and after the end
of the current TAF period.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Wednesday morning for Knox MO-Lewis MO-
     Marion MO-Shelby MO.

IL...Flood Watch through Wednesday morning for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Jul 2, 3:14 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
314 PM CDT Tue Jul 2 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-032015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
314 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms late this afternoon into tonight.
A few of these storms could be severe over northeast and central
Missouri as well as west central Illinois. The primary threat will
be
damaging winds, with brief tornado and large hail also possible.
Locally heavy rainfall is also possible.

Thunderstorms are expected tonight in portions of the area. A few
thunderstorms could be severe in northeastern and central Missouri as
well as west-central Illinois with damaging winds the primary hazard.

Locally heavy rainfall and scattered flash flooding is also likely in
northeastern Missouri and west-central Illinois where a Flood Watch
is in effect tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday through Friday. A few
thunderstorms could be severe Wednesday afternoon and evening as
well as Thursday. Locally heavy rainfall will also be possible.

There is a chance of thunderstorms again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Pfahler

In the hours before

Local storm report, Jul 2, 9:00 PM CDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
900 PM CDT Tue Jul 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Tstm Wnd Dmg     Lewistown               40.08N 91.81W
07/02/2024                   Lewis              MO   911 Call Center

            report of trees down; time estimate from
            radar.

&&

MMG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:07 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby38 min
Jul 2, 8:24 PM CDTSevere Thunderstorm WarningLSXLewis51 min
Jul 2, 9:11 PM CDTSevere Thunderstorm WarningLSXShelby48 min
Jul 2, 10:58 PM CDTSevere Thunderstorm WarningLSXMonroe62 min
Jul 2, 11:23 PM CDTAreal Flood AdvisoryLSXMonroe, Shelby2 hr
Jul 3, 1:55 AM CDTAreal Flood AdvisoryLSXAudrain, Boone, Callaway30 min
Jul 3, 2:20 AM CDTHeat AdvisoryLSXIron, Madison, Reynolds15 hr
Jul 3, 2:25 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway6 hr
Jul 3, 4:25 AM CDTRiver Flood WarningLSXBoone17 hr
Jul 3, 4:44 AM CDTAreal Flood AdvisoryLSXAudrain, Lincoln, Montgomery, Pike, Warren45 min
Jul 3, 5:29 AM CDTFlash Flood WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren3 hr
Jul 3, 7:29 AM CDTFlash Flood WarningLSXFranklin, Gasconade, Montgomery, Saint Charles, Saint Louis, Warren3 hr
Jul 3, 7:50 AM CDTFlash Flood WarningLSXOsage3 hr
Jul 3, 10:33 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau6 days
Jul 3, 10:33 AM CDTRiver Flood WarningLSXFranklin, Warren7 days
Jul 3, 10:33 AM CDTRiver Flood WarningLSXSaint Charles, Saint Louis21 days
Jul 3, 11:42 AM CDTRiver Flood WarningLSXJefferson21 days
Jul 3, 11:42 AM CDTRiver Flood WarningLSXSaint Charles21 days
Jul 3, 11:42 AM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis21 days
Jul 3, 2:23 PM CDTFlood WatchLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 14 more37 hr
Jul 3, 3:58 PM CDTSevere Thunderstorm WarningLSXIron, Madison62 min
Jul 3, 4:28 PM CDTAreal Flood AdvisoryLSXIron, Reynolds3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.